Georgia, 2019Coastal Flood in Georgia, August 29 to 31, 2019
August 29 to 31, 2019 · NWS CHS · 5 events in 1 county or zone
Strong and persistent northeast winds in wake of a front along with favorable astronomical factors led to a few days of moderate to major coastal flooding during high tide cycles near the Southeast Georgia coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and persistent northeast winds in wake of a front along with favorable astronomical factors led to a few days of moderate to major coastal flooding during high tide cycles near the Southeast Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 29, 5:08 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 29, 5:08 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
608 PM EDT Thu Aug 29 2019
.SYNOPSIS...
High pressure will build northwest of the area through tonight.
A coastal trough will then shift closer to the coast late week
into the weekend. Tropical Cyclone Dorian is likely to impact
the region next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Latest data suggests nudging overnight lows up 1-2 degrees for
many areas. Otherwise, the forecast looks on track.
Dry high pressure will prevail inland as any Atlantic showers
stay well offshore. Lows will range from the mid-upper 60s well
inland with upper 70s at the beaches.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
High pressure to our north will move away as a stationary front to
our southeast approaches our area. Increasing moisture will lead to
increasing showers/thunderstorms. POPs will gradually increase from
east to west with time on Friday. Saturday a band of
showers/thunderstorms appears to set up across our area, leading to
likely POPs. The rainfall should decrease a but Saturday night. But
by Sunday the likely POPs return. Periods of heavy rainfall will be
likely at times and some localized flooding is possible. Highs will
be near normal.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The forecast for next week remains highly uncertain as it will
revolve on the track on Hurricane Dorian. There is still large
discrepancies between global models in the track, however there is
some consistency in slowing the progression of the system down. For
the latest information regarding the forecast track and intensity of
Dorian, refer to the National Hurricane Center advisories.
Regardless of Dorian's path, it appears likely that periods of heavy
rain will occur, and flooding could become a concern. There is
potential for the area to see several inches of rain by the end of
the period. Rain and abundant cloud cover will keep temperatures
below normal.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
VFR.
Extended Aviation Outlook: Showers/thunderstorms are expected to
bring flight restrictions this weekend and early next week.
&&
.MARINE...
Tonight: East to northeast winds about 15 kt or less as high
pressure prevails inland with increasing temperature/moisture
gradients. Seas will mainly be 3-4 ft, highest farther east near
the Gulf Stream.
The interaction between high pressure inland and a coastal
trough will cause the pressure gradient to become elevated,
leading to increasing winds. Seas associated with Hurricane
Dorian are forecasted to build over the weekend. It's possible
we may need Small Craft Advisories starting Saturday night or
Sunday due to seas. Marine conditions will heavily depend on the
exact track of Hurricane Dorian. If the track is closer to our
area, then conditions would be much worse than what we are
currently forecasting. Mariners are advised to stay tuned to the
latest forecasts from the National Hurricane Center.
Rip currents: There is a Moderate Risk of rip currents on Friday. An
elevated risk of rip currents will continue into next week due to
persistent, strong onshore winds and astronomical influences. The
threat will be higher if Hurricane Dorian's track is closer to our
area.
&&
.HYDROLOGY...
Hurricane Dorian will likely bring impacts to the Southeast U.S.
over the next week. There is an increasing threat of a long-duration
heavy rainfall event. It's too early to determine the exact rainfall
amounts. Though, if the storm tracks closer to our area and moves
very slowly, then the potential for heavy rainfall and areal
flooding will increase.
&&
.TIDES/COASTAL FLOODING...
The latest tide data support tide levels around 8.1 ft MLLW in
Charleston Harbor and 10.0 ft MLLW at Fort Pulaski which is
within major flood thresholds. A Coastal Flood Warning remains
in effect for all coastal zones with a Coastal Flood Advisory
for Tidal Berkeley.
We expect major coastal flooding along the southern SC/northern
GA coasts during this evening's high tide. Coastal Flood
Warnings have been issued for most areas with a Coastal Flood
Advisory for tidal Berkeley County.
The combination of persistent, strong onshore winds and astronomical
influences will lead to elevated tides through the middle of next
week. Tides will be higher if Hurricane Dorian's track is closer to
our area. We expect moderate to possibly major coastal flooding for
the next few evening high tides, with at least minor to maybe even
moderate coastal flooding during the morning high tides.
Additionally, there will be the potential for locally heavy rainfall
this weekend into next week. If heavy rainfall occurs during the
high tides, then flooding would be exacerbated.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Warning until midnight EDT tonight for GAZ117-
119-139-141.
SC...Coastal Flood Warning until midnight EDT tonight for
SCZ048>051.
Coastal Flood Advisory until midnight EDT tonight for SCZ052.
MARINE...None.
&&Hazardous weather outlook, Aug 29, 2:28 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
328 PM EDT Thu Aug 29 2019
GAZ117-119-139-141-SCZ048>051-301000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
328 PM EDT Thu Aug 29 2019
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flooding: Winds along the coast are expected to continue to
be solidly onshore through at least the weekend as tropical cyclone
Dorian approaches the Southeast U.S. coast resulting in increased
tidal departures. Moderate to possibly Major coastal flooding will be
possible with the evening high tides late week into this weekend
with minor flooding as well with the morning high tides starting
Friday. Also, there is the potential for heavy rain to occur around
the times of high tide, mainly this weekend into early next week,
which would exacerbate flooding along the coast.
Rip currents: An elevated risk of rip currents will continue into
next week given persistent onshore winds and favorable astronomical
influences. The threat will be higher should Hurricane Dorian track
closer to the area.
Tropical Weather: Tropical cyclone Dorian is likely to impact the
area next week, mainly around mid week. Tropical storm force winds,
flooding rainfall and tornadoes will be possible depending on the
evolution of the storm.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of coastal flooding to the National Weather
Service in Charleston at 1-888-383-2024.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-301000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
328 PM EDT Thu Aug 29 2019
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Tropical Weather: Tropical cyclone Dorian is likely to impact the
area next week, mainly around mid week. Tropical storm force winds,
flooding rainfall and tornadoes/waterspouts will be possible
depending on the evolution of the storm.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ052-301000-
Tidal Berkeley-
328 PM EDT Thu Aug 29 2019
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Coastal Flooding: Winds along the coast are expected to be solidly
onshore through at least the weekend as tropical cyclone Dorian
approaches the Southeast U.S. coast resulting in increased tidal
departures. Minor coastal flooding will be possible across tidal
portions of Berkeley county with the evening high tides into the
upcoming weekend. Also, there is the potential for heavy rain to
occur around the times of high tide, mainly this weekend into early
next week, which would exacerbate flooding along the coast.
Tropical Weather: Tropical cyclone Dorian is likely to impact the
area next week, mainly around mid week. Tropical storm force winds,
flooding rainfall and tornadoes will be possible depending on the
evolution of the storm.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of coastal flooding to the National Weather
Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, Aug 29, 7:03 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
803 PM EDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HIGH ASTR TIDES 2 W CHARLESTON 32.78N 79.97W
08/29/2019 CHARLESTON SC SOCIAL MEDIA
A MEMBER OF THE PUBLIC REPORTED THAT US-17 S AT SC-61
IS FLOODED.
&&
EVENT NUMBER CHS1900962
RADLocal storm report, Aug 29, 7:13 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
813 PM EDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM COASTAL FLOOD 1 ESE CHARLESTON 32.78N 79.93W
08/29/2019 CHARLESTON SC SOCIAL MEDIA
MINOR FLOODING WAS REPORTED ON MARKET STREET BY A
MEMBER OF BROADCAST MEDIA VIA SOCIAL MEDIA.
&&
EVENT NUMBER CHS1900964
RADLocal storm report, Aug 29, 7:14 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
814 PM EDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM COASTAL FLOOD 1 WSW CHARLESTON 32.78N 79.95W
08/29/2019 CHARLESTON SC SOCIAL MEDIA
CHERRY STREET FLOODED. REPORT RELAYED THROUGH MYCOAST.
&&
EVENT NUMBER CHS1900965Local storm report, Aug 29, 7:17 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
817 PM EDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM COASTAL FLOOD 1 SW CHARLESTON 32.78N 79.95W
08/29/2019 AMZ330 SC LAW ENFORCEMENT
LOCKWOOD DRIVE FROM WENTWORTH STREET TO BEAUFAIN STREET
IS CLOSED DUE TO FLOODING AS WELL AS BARRE STREET.
&&
EVENT NUMBER CHS1900966
RADLocal storm report, Aug 29, 7:19 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
819 PM EDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM COASTAL FLOOD 1 WSW MOUNT PLEASANT 32.79N 79.88W
08/29/2019 CHARLESTON SC PUBLIC
AREAS ALONG SHEM CREEK ARE FLOODED INCLUDING PARKING
LOTS OF LOCAL ESTABLISHMENTS. WATER APPROACHING
BUILDINGS. IT IS UNKNOWN AT THIS TIME IF WATER IS IN ANY
BUILDINGS.
&&
EVENT NUMBER CHS1900967Local storm report, Aug 29, 7:20 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
820 PM EDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM COASTAL FLOOD 1 ESE CHARLESTON 32.78N 79.93W
08/29/2019 CHARLESTON SC SOCIAL MEDIA
A BROADCAST MEDIA MEMBER SHARED A PICTURE ON SOCIAL
MEDIA OF FLOODING AT CONCORD STREET AND VENDUE STREET BY
WATERFRONT PARK.
&&
EVENT NUMBER CHS1900968
RADCoastal Flood, Coastal Chatham
- When
- August 29, 7:24 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Official NWS Observations
A maximum tide level of 10.05 feet above Mean Lower Low Water (MLLW), or 2.55 feet above Mean Higher High Water (MHHW), was recorded at the Fort Pulaski tide gage near the Savannah River entrance. Major coastal flooding typically begins along much of the Georgia coast when tide levels reach 10.0 feet above MLLW, or 2.5 feet above MHHW, at Fort Pulaski.
Coastal Flood, Coastal Chatham
- When
- August 30, 8:06 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Official NWS Observations
A maximum tide level of 10.06 feet above Mean Lower Low Water (MLLW), or 2.56 feet above Mean Higher High Water (MHHW), was recorded at the Fort Pulaski tide gage near the Savannah River entrance. Major coastal flooding typically begins along much of the Georgia coast when tide levels reach 10.0 feet above MLLW, or 2.5 feet above MHHW, at Fort Pulaski.
Coastal Flood, Coastal Chatham
- When
- August 30, 8:15 PM EST to 9:15 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Broadcast Media
Savannah media reported flooding on Barley Drive at the entrance of Oatland Island.
Coastal Flood, Coastal Chatham
- When
- August 31, 8:36 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Official NWS Observations
A maximum tide level of 10.02 feet above Mean Lower Low Water (MLLW), or 2.52 feet above Mean Higher High Water (MHHW), was recorded at the Fort Pulaski tide gage near the Savannah River entrance. Major coastal flooding typically begins along much of the Georgia coast when tide levels reach 10.0 feet above MLLW, or 2.5 feet above MHHW, at Fort Pulaski.
Coastal Flood, Coastal Chatham
- When
- August 31, 9:30 PM EST to 10:30 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Broadcast Media
The media reported flooding on Barley Drive.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, August 29, 2019$3.0 million · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, August 29, 2019$155,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, August 29, 2019$177,000 · 2.5 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 29, 2019$47,000 · 2 in hail · 20 events
- Tornado in Michigan, August 29, 2019$50,000 · EF0 · 1 event
- Tornadoes and Hail in Nebraska, August 29, 2019EF1 · 10 events
- Damaging Winds in Kansas, August 29 to 30, 2019$25,000 · 61 kt wind · 13 events
- Hail in Iowa, August 29, 2019$20,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Kansas, August 29 to 30, 201981 kt wind · 15 events
- Flash Flooding and Hail in Missouri, August 29, 20191.5 in hail · 13 events
- Coastal Flood in South Carolina, August 29 to 30, 201912 events
- Flash Flooding and Damaging Winds in Missouri, August 29 to 30, 201952 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853219, 853221, 853222, 853224, 853225.